Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 204, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 6:14 PM CDT for 4 counties in Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 6:14 PM CDT (23:14 UTC)
- Expired
- Oct 14, 2017, 6:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, MO, Jackson County, MO, Lafayette County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 6:18 PM CDT | TSTM WND DMG | 1 Nne Orrick, MO | DELAYED REPORT. ROOF DAMAGE TO HOUSE IN ORRICK. TIME ESTIMATED TO RADAR. |
| Oct 14, 6:18 PM CDT | TSTM WND DMG | Orrick, MO | DELAYED REPORT. ROOF DAMAGE TO HOUSE IN ORRICK. TIME ESTIMATED TO RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 5:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
637
WUUS53 KEAX 142314
SVREAX
MOC033-095-107-177-142345-
/O.NEW.KEAX.SV.W.0204.171014T2314Z-171014T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
614 PM CDT SAT OCT 14 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Ray County in west central Missouri...
Southwestern Carroll County in north central Missouri...
Northwestern Lafayette County in west central Missouri...
Northeastern Jackson County in west central Missouri...
* Until 645 PM CDT
* At 614 PM CDT, a severe thunderstorm was located over Orrick, or
near Buckner, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Independence, Richmond, Lexington, Buckner, Orrick, Wellington,
Hardin, Henrietta, Sibley, Levasy, Rayville, Napoleon, Camden,
Fleming and Stet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for north central
and west central Missouri.
LAT...LON 3908 9424 3921 9423 3921 9421 3931 9421
3944 9371 3911 9369
TIME...MOT...LOC 2314Z 255DEG 45KT 3921 9411
HAIL...1.00IN
WIND...60MPH
$$
CDB2 follow-up statements
407
WWUS53 KEAX 142327
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT SAT OCT 14 2017
MOC095-142336-
/O.CAN.KEAX.SV.W.0204.000000T0000Z-171014T2345Z/
Jackson MO-
627 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning for northeastern
Jackson County has moved out of the warned area. Therefore, the
warning has been cancelled.
A tornado watch remains in effect until 100 AM CDT for north central
and west central Missouri.
LAT...LON 3909 9411 3935 9405 3944 9371 3911 9369
TIME...MOT...LOC 2326Z 254DEG 37KT 3924 9398
$$
MOC033-107-177-142345-
/O.CON.KEAX.SV.W.0204.000000T0000Z-171014T2345Z/
Ray MO-Carroll MO-Lafayette MO-
627 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN RAY...SOUTHWESTERN CARROLL AND NORTHWESTERN
LAFAYETTE COUNTIES...
At 626 PM CDT, a severe thunderstorm was located over Henrietta, or
over Richmond, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Richmond, Lexington, Wellington, Hardin, Henrietta, Napoleon, Camden,
Fleming and Stet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for north central
and west central Missouri.
LAT...LON 3909 9411 3935 9405 3944 9371 3911 9369
TIME...MOT...LOC 2326Z 254DEG 37KT 3924 9398
HAIL...1.00IN
WIND...60MPH
$$
CDB798
WWUS53 KEAX 142343
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT SAT OCT 14 2017
MOC033-107-177-142353-
/O.EXP.KEAX.SV.W.0204.000000T0000Z-171014T2345Z/
Ray MO-Carroll MO-Lafayette MO-
643 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAY...
SOUTHWESTERN CARROLL AND NORTHWESTERN LAFAYETTE COUNTIES WILL EXPIRE
AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A tornado watch remains in effect until 100 AM CDT for north central
and west central Missouri.
LAT...LON 3909 9411 3935 9405 3944 9371 3911 9369
TIME...MOT...LOC 2343Z 255DEG 45KT 3929 9372
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:19 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 14, 3:19 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 319 PM CDT Sat Oct 14 2017 .Discussion... Issued at 318 PM CDT SAT OCT 14 2017 Analysis and short range guidance continue to paint an ominous couple of hours this afternoon and early this evening. A strong upper shortwave trough is moving through the Rockies currently. Strong mid to upper level flow ahead of this wave is helping to produce 0-6km shear of 50 to 60 kts, mainly north of the surface front. But this strong shear is expected to overspread the region this evening. At the surface, the front is draped from central KS through NW MO and southern IA. Ongoing convection in northern KS/MO, aided by the LLJ, has helped to keep that area clouded and more stable. But south of the cloud cover, temperatures are in the 80s with dewpoints in the upper 60s and lower 70s. This highly anomalous warm and moist environment is already yielding 1500 to 2500 J/kg SBCAPE. Forecast soundings show this to be capped still so it will take the forcing of the front, which is very strong, to help force the convection later this afternoon. Models forecast the front to be moving into the northwestern portion of the forecast area this afternoon and advance quickly southeastward as the forcing from the upper wave encroaches upon the area. Convection is likely to develop over central KS, along/ahead of the front and then quickly track eastward into what should be a very favorable environment for severe thunderstorms with CAPE in the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with winds veered to the south-southwest, helicity values are in the 200 to 250 m^2/s^2 range and may even be higher. Forecast hodographs show strong curvature in the 0-3 km range with much of this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to east favors mesovortex generation within any QLCS. Given the strong shear, moderate instability and high helicity, tornadoes look very possible from east central KS through central and perhaps to northeastern MO. This would be in initial supercell stages and also after the storms form into a QLCS. Also, given the strong winds throughout the atmosphere, damaging winds look likely. Additionally, with supercells or supercells within a line, large will be possible. The front that will force all of this activity should quickly move through the forecast area. Have sped up the exit of the precipitation tonight to match short-range model trends. Also, winds will increase quite a bit in the wake of the front. Have increased winds to the 20 to 30 mph range with higher gusts. For now, I don't anticipate wind advisory level winds, but there could be a few wind gusts of 40 mph given the strong downward momentum behind the front. Winds should decrease by sunrise as the area of potential vorticity shifts eastward. But it will still be windy with temperatures struggling to reach 60 degrees across the area. The rest of the forecast looks dry with temperatures climbing into the low to middle 70s, which is about 5 degrees above normal for this time of year. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT OCT 14 2017 Main aviation issue is the area of rain and storms moving into northeastern KS and northwestern MO currently. In pockets of heavier rain there will be temporary visibility reductions. Otherwise, it looks like the main line of storms will move through the terminals from about 23Z to 02Z time frame. In the wake of the storms, with the passage of the cold front, winds will shift to the northwest and increase with 20kt sustained winds likely, and possibly stronger. Wind gusts of 30+ kts also look likely through overnight hours. MVFR stratus behind the front should move out after sunrise with brisk northwesterly winds decreasing through the reminder of the late morning hours. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...CDB Discussion...CDB Aviation...CDB
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 13 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 456 AM CDT Sat Oct 14 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 456 AM CDT Sat Oct 14 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A chance of thunderstorms will be possible this morning generally north of the Interstate 70 corridor. Additional thunderstorms will develop this afternoon and evening along a cold front, and spread across the outlook area. Severe weather will be possible, with damaging wind gusts the greatest hazard, along with some potential for large hail and isolated tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time.
In the hours before
Local storm report, Oct 14, 5:23 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG MILLARD 40.11N 92.55W
10/14/2017 ADAIR MO 911 CALL CENTER
POWER LINES DOWN AND ROOF BLOWN OFF HOME IN
MILLARD.
&&Special weather statement, Oct 14, 5:25 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
525 PM CDT SAT OCT 14 2017
KSZ057-060-105-MOZ043-142315-
Johnson KS-Miami KS-Linn KS-Cass MO-
525 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...NORTHWESTERN LINN...
SOUTHERN JOHNSON AND NORTHWESTERN CASS COUNTIES UNTIL 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ottawa to near Harris. Movement was east
at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Belton, Paola, Spring Hill, Osawatomie, Louisburg, Edgerton, La
Cygne, Linn Valley, Cleveland, Parker, Fontana, West Line, Hillsdale,
Bucyrus, Chiles, New Lancaster, Stillwell, Wagstaff and Beagle.
This includes Interstate 35 in Kansas between mile markers 200 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 100 AM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3857 9507 3876 9506 3884 9458 3863 9457
3830 9475 3826 9506
TIME...MOT...LOC 2224Z 256DEG 40KT 3866 9522 3835 9539
LeightonLocal storm report, Oct 14, 5:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
532 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 3 SSW BASEHOR 39.10N 94.96W
10/14/2017 LEAVENWORTH KS EMERGENCY MNGR
LARGE TREE DOWN AT 166TH AND EVANS RD. 20
INCHES IN DIAMETER.
&&
JWLocal storm report, Oct 14, 5:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST KANSAS CITY DOWNTOWN 39.12N 94.59W
10/14/2017 M65 MPH CLAY MO ASOS
&&
JWLocal storm report, Oct 14, 5:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL EXCELSIOR SPRINGS 39.34N 94.23W
10/14/2017 E0.88 INCH CLAY MO PUBLIC
&&
JWLocal storm report, Oct 14, 5:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST CLAYCOMO 39.21N 94.49W
10/14/2017 E60 MPH CLAY MO TRAINED SPOTTER
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 4:25 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 46 min |
| Oct 14, 4:42 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 48 min |
| Oct 14, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Clay, Jackson, Lafayette, Ray | 46 min |
| Oct 14, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 46 min |
| Oct 14, 5:38 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson | 37 min |
| Oct 14, 6:03 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 42 min |
| Oct 14, 6:05 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Lafayette, Saline | 30 min |
| Oct 14, 6:35 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette | 25 min |
| Oct 14, 6:59 PM CDT | Special Weather Statement | EAX | Cass | 31 min |
| Oct 14, 6:59 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.